ask him. He will find the answers you are looking 4. helped by a team of experts. Below is a recent Q&A you may be interested to read.]
I have been poz for a year and on my last visit to the doctor he said that im doing real good and that if i wanted to stop my meds that i could and i told him why would i want to do that. i told him to give me another three months and see where my numbers are and we go from there.Ok so my question is that do you know if its a good thing to stop med (isentress and truvada) if my viral load is low and my cd4 t cell are up (undetectable). I really dont want to go back to being sick when i first became poz. thank you for your time!
Hi, thank you for submitting a question to me. It's great to hear that you are doing so well on your meds and that you are seeking out information to make the best decisions for your health.
The question that you asked is an interesting one and I turned to some great care providers at Howard Brown Health Center in Chicago to see what their thoughts were on your doctor's advice.
John Stryker, one of Howard Brown's Certified Nurse Practitioners, had some advice.
"My stern warning to people when they start meds is once we start, there's no stopping till the cure comes."
As you can see, he is not a big advocate in stopping a medicine regimen, especially if is successful. "Some of my patients get BIG rebounds in viral load when they stop their meds. And it's highly likely that t-cells will begin to drop immediately again [if meds are stopped]."
Mr. Stryker suggests seeing a different provider. To him, "it seems to me that something's not right there."
He also commented on the medications you are on, saying: "he is on a very easily tolerated regimen, there should be very little or no side effects on Isentress. Everyone I have on it loves it." That's not to say you are guaranteed not to have side effects, but it is surprising if any side effects you are having are overwhelming.
Lastly, Mr. Stryker says, "I would strongly urge him NOT to quit his regimen - especially if he was symptomatic or had AIDS prior to initiation." This is because we would hate to see you regress quickly back to not feeling well and having symptoms of infection.
For another perspective on this, there are some research studies out there that are looking at the effect of med breaks.
Jim Pickett, Director of Advocacy at AIDS Foundation of Chicago also weighed in on your question:
"Well, you should look up the SMART (strategic management of ARV therapy) study which was stopped in the middle. It was testing the difference between continuous therapy vs. therapy that stopped and started based on t-cell/viral load. The study was stopped because the stop/start arm had worse outcomes than the continuous arm [and they don't continue studies if they find it is causing potential harm]."
Pickett continues, "I really can't imagine a doctor recommending such a move - and if there were side effect issues, they would recommend a change, not a vacation." However, he also added, "Now, an individual might make the decision to take a break - [many certainly have done that] - but it is seldom encouraged by a doc."
Click here, and here, for info on the SMART study.
Peter Pointers on LifeLube, E-mail Peter
Friend Peter on Facebook
What do you think about the advice Peter Pointers gives?
Please take a couple seconds and fill it out. Thank you!